iCliniq logo

Ask a Doctor Online Now

HomeAnswersDermatologyacneWhat would be the best solution for my acne and seborrheic dermatitis?

I have acne and seborrheic dermatitis on the face and steroid cream did not help. Why?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Vinodhini J.

Published At September 17, 2020
Reviewed AtAugust 24, 2023

Patient's Query

Hello doctor,

I have acne and seborrheic dermatitis on the face. Proactiv 3 step system has been used for a very long time which controls the acne. However, about 18 months ago, I started getting a red bumpy rash around the areas next to my nose and under my eyes. I then went to a dermatologist. He said I had seborrheic dermatitis and gave me a steroid cream. This cream did not help and instead blocked my pores and brought back acne. It is extremely frustrating trying to deal with both. Currently, I am using Proactiv and trying to avoid the areas that develop a rash, and the only thing I have had success with controlling the rash is zinc oxide, but I would rather find a system I can just put on my whole face as it is exhausting doing it the way I am doing it and I feel this system is not sustainable.

Hello,

Welcome to icliniq.com.

Do you have severe dandruff or seborrheic dermatitis, intense itching? Any history of photodermatitis? Prolong sun exposure, heat rash, etc.? Acne Rosacea? Aggravation factor for the same? Do you have dry, flaky facial skin or extremely dry skin? Do you have greasy scales on an erythematous base? Any allergic reaction to cosmetic products? History of atopy or allergies? Dandruff issue in the scalp? Answer these questions for the confirmation of diagnosis.

Patient's Query

Thank you doctor,

No dandruff and no itching. No history of photodermatitis. It is not a heat rash as it began and continued in the cooler months. I have had lots of sun exposure as I am a surfer but I do not believe this is relevant to the issue. The dermatologist I seen ruled out acne rosacea. When the rash began first it was very greasy and flaky at times then became very red and bumpy. No dandruff issues on scalp. I do not generally have any allergies. As mentioned, I have used Proactiv my whole life without any issues other than a bit of dryness. One day this rash just popped up and got worse and worse. I attributed it to the Proactiv and stopped putting it in the area. However, this did not really fix it because as soon as I do not put zinc oxide on it the rash returns.

Hello,

Welcome back to icliniq.com.

Mild steroid cream would be useful. You can apply 0.5 percent or 1 percent Hydrocortisone cream in a very small quantity mixed with Ketoconazole cream (KZ cream) for 10 days and then switch to plain Ketoconazole cream for the next 10 days (at daytime). Apply Pacroma 1 percent ointment in the night over affected area for 10 days. Sunscreen is very important to decrease redness. Use photostable sunscreen on the whole face (at 8 AM, 12 PM, and 3 PM) daily for 20 days. For dry skin, Cetaphil moisturizer can be used two to three times a day. Use mild soap like Dove or Cetaphil and Ketoscalp shampoo twice weekly for four weeks (to prevent flare). Take tablet Loratidine 10 mg twice daily for seven days (for allergic rash due to cosmetic product). Use Cetaphil cleanser to wash your face twice daily for 15 days (when dry skin use Cetaphil cleanser to wash face) or Ahaglow face wash (if oily acne-prone skin). Avoid sun exposure, harsh soaps, and perfumes. Other differential is photodermatitis (as a history of prolonged sun exposure). Avoid hot water shower and rubbing of skin. Use Zinc tablet once daily for one month. Eat diet rich in antioxidants. Previous treatment details? Which steroid cream was used which cause aggravation? Next differential can be rosacea. Any burning sensation when exposed to sunlight? Do you consume spicy food, alcohol, coffee, hot beverages, etc.? In seborrheic dermatitis, there are greasy scales on erythematous base and associated with dandruff issues mostly. So it is necessary to rule out the causes.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Dhepe Snehal Madhav
Dr. Dhepe Snehal Madhav

Venereology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

acneseborrheic dermatitis

Ask your health query to a doctor online

Dermatology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy